Quetiapine is a second generation atypical antipsychotic. Widely used in Australasia and therefore a fairly common presentation to the emergency department. Quetiapine is associated with a predictable dose-dependent CNS depression.
Quetiapine antagonises the mesolimbic dopamine (D2), serotonin, histamine the muscarninic M1 and peripheral alpha 1 receptors. This causes an anticholinergic effect (muscarinic receptors) in overdose and drowsiness (histamine receptor blockade). The peripheral alpha blockade is of interest due to the fact that there is paradoxical hypotension if adrenaline is given to these patients.
- Rapidly absorbed
- Large volume of distribution 10 L/kg
- Lipid soluble and highly protein bound
- Reduced GCS: Prompt intubation and ventilation
- Hypotension: Give 10 – 20 ml/kg of IV crystalloid, if response is not adequate start noradrenaline (adrenaline is contraindicated due to paradoxical hypotension from beta 2 mediated vasodilatation). Noradrenaline dose: 0.15mg/kg in 50ml D5W at 1-10ml/hr (0.05 – 0.5 mcg/kg/min)
- Seizures: IV benzodiazepines incrementally dosed every 5 minutes to effect.
- Check the patient is not in a dysrhythmia
- Can be managed with benzodiazepines (varying doses in the textbooks, easy method is 0.1mg/kg IV for lorazepam (max 4mg) / midazolam (max 10mg) / diazepam (max 10mg). Or…
- Lorazepam 0.1mg/kg max 4mg
- Diazepam 0.15mg/kg max 10mg
- Midazolam 0.2mg/kg max 10mg
- If you need to remember one number then >3 grams there is increasing risk of CNS depression, coma and hypotension. It is in fact like with all overdoses, a continuum and also depends on the patient’s tolerance. Isbister et al found the probability of intubation from their study as follows:
- 10% after 2 grams
- 22% after 5 grams
- 37% after 10 grams
- 55% after 20 grams
- This does not mean you can leave the drooling 5g quetiapine overdose in the corner because nearly 80% of the time they do not need intubation. Everyone needs to be assessed on merit and if you are in any doubt that they may aspirate, intervene and intubate.
- Children: >100mg can cause tachycardia and CNS depression,
- Clinical features should manifest within 4 hours and may last 72 hours (coma usually lasts 24 – 48 hours)
- Tachycardia, common to be 120 bpm
- Mild to moderate anticholinergic syndrome
- Controlling the delirium can be difficult, things to consider include
- Titrated doses of benzodiazepines e.g. diazepam 2.5 – 5 mg every 5 minutes IV until gentle sedation is achieved
- Physical restraint
- Bladder scan and a catheter for urinary retention (no amount of benzodiazepines will fix this agitation)
- Screening: 12 lead ECG, BSL, Paracetamol level
- ECG monitoring, do an ECG at presentation and 4 hours (8 hours if modified release), if this is normal then cardiac monitoring may stop. If intubated then the patient will need ECG every 4 hours until clinical symptoms or cardiac abnormalities resolve. Reports of minor QT prolongation but no Torsades de pointes.
- 50g of activated charcoal is usually not indicated because of good supportive care. If the patient is intubated then charcoal can be given via a nasogastric tube, anecdotally patients extubate with less anticholinergic features when charcoal is given (awaiting the study if anyone is keen).
- Not clinical useful
- None available
- Children who have ingested >100 mg should be observed in hospital for 4 hours (8 hours if modified release), if asymptomatic they can be discharged but warned they may develop extrapyramidal movements up to 3 days later.
- Patients should be observed for 4 hours (8 hours for modified release), if asymptomatic with a normal baseline ECG they can be medically cleared
- Patients with any clinical features should be observed or treated as required until symptoms have resolved. Depending on severity patients may stay in an overnight observation ward or may need ICU.
References and Additional Resources:
- ECG Quetiapine toxicity
- Tox conundrum: A fumbling, Mumbling Mess
- Tox conundrum: Brain dead
- Anticholinergic song
- Balit CR, Isbister GK, Hackett LP. Quetiapine: A case series. Annals of Emergency Medicine 2003; 42: 751-758.
- Burns MJ. The pharmacology and toxicology of atypical antipsychotic agents. Journal of Toxicology-Clinical Toxicology 2001; 39(1): 1-14.
- Hawkins DJ, Unwin P. Paradoxical and severe hypotension in response to adrenaline infusion in massive quetiapine overdose. Critical Care and Resuscitation 2008; 10(4):320-322.
- Isbister GK, Balit CR, Kilham HA. Antipsychotic poisoning in young children: A systematic review. Drug Safety 2005; 26(11):1029-1044.
- Isbister GK, Duffel SB. Quetiapine overdose: predicting intubation, duration of ventilation, cardiac monitoring and the effect of activated charcoal. Int Clin Psychopharmacology 2009; 24(4):174-180
- Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241
- Ngo A, Ciranni M, Olson KR. Acute quetiapine overdose in adults: A 5-year retrospective case series. Annals of Emergency Medicine 2008; 52:541-547.
- Tan HH, Hoppe J, Heard K. A systematic review of cardiovascular effects after atypical antipsychotic medication overdose. American Journal of Emergency Medicine 2009; 27:607-616.